Texas, 2014Winter Weather in Texas, March 2, 2014
March 2, 2014 · NWS LUB · 1 event in 1 county or zone
Following a strong arctic front, a light mixture of ice pellets, freezing rain and snow visited much of the South Plains region on the morning of the second, ahead of a decaying upper trough. Ground temperatures were relatively mild enough following the previous day's near record highs, but motorists still found themselves having to contend with some slick spots on overpasses and bridges.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following a strong arctic front, a light mixture of ice pellets, freezing rain and snow visited much of the South Plains region on the morning of the second, ahead of a decaying upper trough. Ground temperatures were relatively mild enough following the previous day's near record highs, but motorists still found themselves having to contend with some slick spots on overpasses and bridges. In Lubbock, light freezing rain resulted in some hazardous travel. Several mostly minor vehicle accidents occurred along access ramps to Interstate 27, especially near 19th Street. One of these accidents resulted in two serious injuries. Farther northwest, colder air aloft resulted in light snow accumulations of 1 to 1.5 inches in parts of Bailey, Parmer, Castro, Lamb, and Swisher Counties. In parts of Cottle County, elevated instability created a few thunderstorms with freezing rain before noon CST; however, area roads were not adversely affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 2, 10:03 AM CST, 27 minutes earlier.
Area forecast discussion, Mar 2, 10:03 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1003 AM CST SUN MAR 2 2014
.UPDATE...
UPDATED TO LOWER HIGH TEMPS EVEN FURTHER TODAY PER REGIONAL
OBSERVATIONS. NO CHANGES ARE ANTICIPATED AT THIS TIME WITH THE
WINTER WX ADVISORY AS THE EVENT IS BEHAVING RATHER WELL. SMALL
EXCEPTION TO THIS CONCERNED THE WESTERN EDGE OF ELEVATED CAPE FROM
COTTLE COUNTY SOUTH TO STONEWALL COUNTY WHERE A FEW ELEVATED
TSTORMS ERUPTED EARLIER...BUT THIS SPOTTY ACTIVITY WILL SOON EXIT
OUR CWA WITH LITTLE FANFARE.
FARTHER WEST...THE MAIN AXIS OF WINTRY PRECIP IS CURRENTLY FOCUSING
ITS WORST EFFECTS IN OUR COUNTIES SERVED BY THE WINTER WX ADVISORY.
EARLIER CALLS TO OBSERVERS AND LAW ENFORCEMENT IN PARMER AND
BAILEY COUNTIES INDICATED MOSTLY FREEZING RAIN...ALTHOUGH DUAL-POL
FROM THE NEARBY CANNON 88D AND OBSERVATIONS UPSTREAM CONFIRM SNOW
AND SLEET AT TIMES AS WELL. WE STILL EXPECT THIS MAIN ROUND OF
WINTRY PRECIP TO TRANSLATE EAST AND NORTHEAST ACROSS OUR NORTHERN
COUNTIES THROUGH THE AFTERNOON...BUT CONFIDENCE IS RATHER HAZY
WHETHER OR NOT CHILDRESS/MOTLEY/COTTLE COUNTIES WILL EVEN SEE MUCH
IN THE WAY OF IMPACTS TO WARRANT AN EXPANSION OF THE ADVISORY. FOR
AREAS SOUTH OF THE ADVISORY INCLUDING LUBBOCK...THE DURATION AND
INTENSITY OF PRECIP SHOULD BE MINIMAL ENOUGH TO PREVENT TRAVEL
HEADACHES...BUT WE WILL MONITOR THIS CLOSELY.
A SECOND...MORE ABBREVIATED ROUND OF WINTRY PRECIP REMAINS
POSSIBLE LATER THIS AFTERNOON ACROSS OUR NORTHERN COUNTIES AS THE
PRIMARY VORT MAX /CURRENTLY APPROACHING ALBUQUERQUE/ OVERSPREADS
THE TX PANHANDLE. VARIOUS HI-RES MODELS PROG AN ENHANCED BAND OF
SLEET OR SNOW NEAR THE BASE OF THIS FEATURE WHICH SEEMS PLAUSIBLE.
UNFORTUNATELY...NO AMDAR DATA ARE AVAILABLE TO SHOW US THE
STRENGTH AND EVOLUTION OF THE WARM NOSE...SO ANTICIPATING THE
PREDOMINANT PRECIP MODE WILL BE TRICKIER THAN USUAL TODAY!
&&
.PREV DISCUSSION... /ISSUED 604 AM CST SUN MAR 2 2014/
AVIATION...
MUCH OF THE REGION WILL BE SPARED FROM A MAJOR WINTER STORM BUT
LIGHT WINTRY PRECIPITATION WILL STILL BE LIKELY AT BOTH TERMINALS
LATER THIS MORNING INTO THE AFTERNOON. TEMPERATURES WILL BE COLD
ENOUGH TO SEE A WINTRY MIX OF FREEZING RAIN...SLEET...AND/OR SNOW.
THE HIGHEST PROBABILITIES ARE WITH THE FREEZING RAIN AND SLEET.
CIGS ARE EXPECTED TO REMAIN IN MVFR THROUGH THE DAY WITH MINOR
VISBY RESTRICTIONS DURING PERIODS OF PRECIPITATION. LOW CIGS WILL
BEGIN TO CLEAR OUT FROM WEST TO EAST EARLY MONDAY MORNING.
UPDATE...
VERY LITTLE PRECIPITATION HAS FALLEN AS OF 12Z THIS MORNING IN
ADVANCE OF A WEAKENING SHORT WAVE. LOW LEVEL FLOW IS STILL
ANTICIPATED TO BACK LATER THIS MORNING. THIS WILL BE IN
COMBINATION WITH LARGE SCALE LIFT SPREADING OVER THE REGION FROM
THE WEST. TEMPERATURES ARE COLD ENOUGH ACROSS THE SOUTHWEST
PANHANDLE AND NORTHWESTERN SOUTH PLAINS TO SEE SOME SNOW MIX IN
EARLIER THAN EXPECTED AND HAVE ADDED THIS POSSIBILITY TO THE
FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 17 10 45 26 62 / 100 10 0 0 0
TULIA 16 6 40 23 58 / 100 10 0 0 0
PLAINVIEW 18 6 41 23 61 / 90 10 0 0 0
LEVELLAND 22 12 42 25 62 / 60 0 0 0 0
LUBBOCK 22 9 41 23 62 / 50 10 0 0 0
DENVER CITY 27 13 43 26 62 / 30 0 0 0 0
BROWNFIELD 24 12 42 25 62 / 30 0 0 0 0
CHILDRESS 16 3 31 19 54 / 60 10 0 0 0
SPUR 19 5 34 22 57 / 30 10 0 0 0
ASPERMONT 20 6 34 22 55 / 30 0 0 0 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>025-027>030.
&&
93
Hazardous weather outlook, Mar 2, 3:34 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
334 AM CST SUN MAR 2 2014
TXZ021>044-030945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
334 AM CST SUN MAR 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER
AREAS OF FREEZING RAIN AND SLEET WILL DEVELOP AND SPREAD EASTWARD
DURING THE DAY TODAY. SNOW MAY MIX IN WITH PRECIPITATION DURING THE
AFTERNOON. THE GREATEST CHANCE FOR ACCUMULATING WINTRY PRECIPITATION
WILL BE ACROSS THE NORTHERN SOUTH PLAINS AND SOUTHERN TEXAS
PANHANDLE. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM THIS
EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED.
Winter Weather, Lubbock
- When
- March 2, 10:30 AM CST to 2:00 PM CST
- Where
- Lubbock forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 2 to 3, 20141 death · 2 injured · $3.4 million · 43 events
- Winter Storm in Arkansas, March 2 to 3, 20141 death · 4 injured · 12 events
- Coastal Flood in Guam, March 2 to 6, 2014$3.0 million · 1 event
- Winter Storm and Hail in Texas, March 2, 2014$920,000 · 0.88 in hail · 7 events
- Winter Storm in Kentucky, March 2 to 3, 2014$140,000 · 22 events
- Debris Flow in Washington, March 2 to 8, 2014$200,000 · 1 event
- Winter Storm in Kentucky, March 2 to 3, 201449 events
- Winter Storm and Debris Flow in West Virginia, March 2 to 3, 2014$15,000 · 35 events
- Damaging Winds and Strong Wind in Mississippi, March 2 to 3, 20142 injured · $18,000 · 55 kt wind · 5 events
- Ice Storm and Winter Storm in Kentucky, March 2 to 3, 201433 events
- Winter Storm in Missouri, March 2 to 3, 201430 events
- Winter Storm and Winter Weather in Ohio, March 2 to 3, 201429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492828.